PDA

View Full Version : folliculitis/staph, mild fever, mystery illness


Wendy Beltrami
Tue Jul 3, 2007, 02:18 AM
Hi Everyone,

Well, once again, Grant has got the doctors stumped.
Almost 3 weeks ago, he said "mom, I have pimples on my scalp". Yikes, that was an understatement. His head was covered with them and because he has such a thick mop of hair, we really didn't know how long ago they had started. A culture was done and it came back as expected- folliculitis/staph. No fever and ANC was 1100.
So, he was started on doxycycline. He had no other symptoms, just these painful, gross looking, pus filled bumps. An anti fungal shampoo and a steroid lotion finally started clearing them up after about 5 days. HOWEVER, then they began to spread, his chest, back and face was erupting with these lesions.
On to the dermatologist. By this time, he'd been on the antibiotics fo 12 days. A biopsy was done on one of the new spots, as now it was feared that perhaps the staph was the dreaded MRSA, although the first culture had not shown that species. Nope, culture was clear. No infection. Okayyyyy.
He is still dependent on platelets and rbcs and clearly the low platelets were hindering the healing of the spots.
So, he got platelets on Saturday and Saturday night starts having a fever. Blood cultures Sunday morning- nope. Clear. CBC still shows ANC of 1100. Chem panel looks fine. Now he's having lower back pain and his toe hurts!
No redness, no new eruptions. He says it feels like the serum sickness he had after ATG. Fever subsides during the day and has come back now 3 evenings in a row. Doxycycline was stopped today.

Anybody want to take a stab at a diagnosis/cause?

Wendy/mom to Grant age 15 1/2
dx 12/4/98 AA

skoopman
Wed Jul 25, 2007, 12:16 PM
Wendy,
No guess as to diagnosis, but I was wondering how Grant is doing now?
Suzanne

Wendy Beltrami
Fri Jul 27, 2007, 12:52 PM
Hi Michelle-
We are STILL dealing with this folliculitis! Finally, another round of prednisone and a higher dose is managing to calm down the lesions. Ugh. Poor kid. He feels good and we are at 2 1/2 weeks going on 3 for both platelets and rbcs. No fever or other symptoms since that 3-4 day period a few weeks ago.

It definitely started out as a variety of staph, was definitely NOT MRSA, but seemed to then go wacky with his immune system. I'm frustrated because I don't like vague diagnosis and evidently although all the cultures were subsequently negative, the pathology on the tissue biopsy got screwed up somewhere along the line and now the "spots" are too far along in the healing process to be able to show anything(?) Sounds lame to me!

Anyhow, at this point I only care about him getting better and it not coming back. If it starts to flare up again when he tapers the prednisone, then we are back to another biopsy. The tough part is that the low platelets make it a little tough for the spots to heal as well. The good news is that the ANC remained decent, even prior to starting the prednisone the first time (1100).

On the down side, this whole episode has meant that we can't move ahead on any other type of treatment for his AA this summer, which is a real bummer. He will be a junior in HS this year and it will be tough for him to miss any school days. School starts here on Aug 20.

Wendy/mom to Grant
dx AA 12/4/98

skoopman
Sat Aug 4, 2007, 02:05 PM
Wendy,

I am glad to hear things are clearing up. I doubt you will need it right now, but you can stick in the back of your mind the fact that they sell (prescription) a steroid mousse. When Michelle had skin GvH on the scalp I was having a hard time getting the cream adequately onto the spots so the dr called in this mousse. It works like a charm and did the job quickly and with a lot less mess.

Suzanne

Wendy Beltrami
Sat Aug 4, 2007, 02:42 PM
Hi Suzanne,
Well, we THOUGHT it was clearing up. Nope... it's baaaaaack! All they know is that it is not an infection. Seems to be somehow an allergic reaction? So, we are stopping Exjade and cyclosporine for a short time, switching to prograf, tapering off the prednisone since he is having new spots even while ON prednisone and the side effect of prednisone are now becoming apparent (night sweats, increased appetite, etc.). He likes the extra energy but we are happy to be tapering.

So, love to have the name of the mousse... topical is better in my book.

Wendy